Did you sneeze? Bless you! Pardon me while I take a drink of water – this nagging cough has been bothering me for a couple of weeks. Cold and flu season is here, and it’s a difficult one this year. Seems like everyone is getting sick and the crud is hanging on forever! The natural reaction when you feel achy, sniffly, and congested is to reach into the medicine cabinet. But be careful what you reach for, because the medicine that helps you may be poison to your dog or cat! Yes, most cold & flu medicines are toxic to our pets. Here are some of the ingredients to be careful of, and signs to watch for.
Acetaminophen is a very common ingredient in cold medications such as Theraflu, Dayquil, Nyquil, and Tylenol. This fever-reducing, pain-killing ingredient is particularly toxic to cats but can be poisonous to dogs as well. It can cause liver damage and damage to oxygen-carrying red blood cells. Cats may develop swelling of the face and paws after eating this medication. Dogs may also develop facial swelling and may vomit, stop eating, and develop discolored gums.
IBUPROFEN & NAPROXEN
Ibuprofen and naproxen are found in Advil, Aleve and other meds, belong to the class of medications known as nonsteroidal anti-inflammatories. These meds can cause GI upset and ulcers and low doses, and kidney & liver damage at higher doses.
These decongestants are stimulants that can cause racing or irregular heartbeat, agitation, and even seizures in pets that eat them. Look for the letter “D” after the brand name for a clue that the medication contains decongestant – for example, Claritin-D or Mucinex-D.
What about more “natural” cold & flu remedies such as Vitamin C, Echinacea, and zinc?
Fortunately, Vitamin C and echinacea are significantly less toxic to pets and may cause nothing more than a little stomach upset if indulged in. Zinc, on the other hand, can be quite toxic and damage the red blood cells in high doses, such as “whole bottle” ingestions. Contact your veterinarian or ASPCA if needed to assess the risk to your pet.
Good medication “hygiene” includes keeping all original packaging until the medication is gone. This is in case the information is needed. Also, when repackaging medications, use caution. It may seem convenient to take a baggie with several Advil, some Tylenol, vitamins, and a few cold tablets in your purse; but think of the potential complications if your dog ate the entire mix! Cases of multi-drug poisonings are not unheard of, and it can be difficult to ascertain just how much of what was eaten if medications are mixed together and not labeled.
If your pet does get into your medication, or if you are concerned about unusual signs they’re showing, don’t hesitate to contact your vet, local animal emergency hospital, or ASPCA. Poisoning cases can be scary but treatment is available and the sooner it is started, the better outcome for your pet. Stay well and we hope you feel better as spring starts to arrive!
By Kathy Rausch, DVM